Azathioprine

Hi all,

I was wondering what are your experiences with this drug. I just started taking it as a steroid-sparing therapy, but to be honest I'm not sure I'm quite happy taking it. Just the fact that it is cytotoxic makes me cringe as I'd much more prefer for my cells to stay healthy and actively dividing.

Did you get any side effects with this drug? Hair loss? (I'm already getting quite bald and don't want to add another factor contributing to my hair loss).

Slow wound healing? Infections?

WOuld you say it's better to tae this drug rather than stay on prednisolone?

6 Replies

oldestnewest
  • Seriously question whether u really need to b on this & that there isn't another drug more suitable.

    I was on Azathrioprine on & off for years, I say on & off as my blood levels kept dropping/rising. After feeling generally crap for a long time, then finally being admitted to hospital for a blood transfusion as my hb dropped to 6.1.

    I have now been off work for 5months as my hb levels haven't risen to beyond 10.1, had numerous blood transfusions & 2 bone marrow tests.

    Finally I got the news everyone dreads. I have acute myeloid leukemia!!!! It did start out as mylodysplasia anaemia. Consultants think it was the Azathrioprine that caused the damage to begin with.

    I now have to have invasive chemo followed by a bone marrow transplant.

    This may not b the case for you, but please really question your consultant whether this is the right drug for you.

    Aly xxx

  • My dermatologist wanted me to take this drug for cutaneous lupus. Having read up about it i wasn't too keen. At the moment i'm taking 5mg of prednisolone, it seems to be keeping my rash at bay. In fact at the moment i have no rash to speak of.

    I was told that anything under 7.5mg of prednisolone is safe. So i didn't actually need to take azathioprine.

  • I'm taking azathioprine I wasn't happy about taking it but my rheumy felt that I needed to be on it as a steroid sparing drug. My rheumy is one of the good guys and I trust him. My WBC was always low but with this med it dropped even lower so I was all ready to stop taking it. My rheumy stopped it for a month and restarted it at 100mg instead of the 150mg I was previously on and now for the first time in years all my bloods are with in normal range. Thankfuly it's working and I have no side effects.

  • Hi

    I was on 150 mg of azathioprine for about 10 years alongside 5 mg prednisolone. It seemed to help lupus wise, but 4 years ago underwent tests for continued gastritis and found I had chronic pancreatitis.

    The azathioprine has shrunk my pancreas and it no longer absorbs the fat that the body needs I now have to take creon capsules every time I eat anything and follow a very strict no red meat and low fat diet!

    As with all drugs there are side effects so I think it is personal choice wether to go on it or not but advise to think carefully.

    Irene x

  • I'm not allowed steroids any more due to Osteopenia and Azathioprine was the next step. My bloods have all remained normal and are checked every 2-3 weeks. I had mild nausea at first and my hair has "thinned" but other than that no problems.

    It's just a shame it doesn't work for me otherwise I'd be happy to continue taking it.

  • Thanks for all the replies. I started having side effects from the steroids so I need to get off them as soon as possible. Azathioprine seemed a safer option than methotrexate especially since I might want to have another baby in future ( or more like my partner wants to).

    I'm on 10mg now and having more headaches and nausea, I wonder what will happen when I get to 100mg... :-/

You may also like...